Oregon, 2004

Wildfire in Oregon, October 18, 2004

October 18, 2004 · NWS PDT · 1 event in 1 county or zone

A car driving through a pile of tumbleweeds on McClintock Road off interstate 84 near Echo caught fire when tumbleweeds ignited after getting caught under the bottom of the car. Wind then contributed to the fire spreading quickly across the grassland, burning 40-50 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A car driving through a pile of tumbleweeds on McClintock Road off interstate 84 near Echo caught fire when tumbleweeds ignited after getting caught under the bottom of the car. Wind then contributed to the fire spreading quickly across the grassland, burning 40-50 acres. The vehicle valued at $18,000 was a complete loss.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 18, 1:00 PM PST, 45 minutes earlier.

Area forecast discussion, Oct 18, 1:00 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
200 PM PDT MON OCT 18 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY. CONCERN THIS PACKAGE IS WITH
PRECIPITATION CHANCES INTO TOMORROW NIGHT.

LOW PRESSURE OVER THE GULF OF ALASKA WILL DIP SOUTH AND ALONG THE
COAST OF THE PACNW TONIGHT. THE FLOW ALOFT WILL BECOME MORE
SOUTHERLY OVER THE AREA AND PCPN CHANCES AND AREAL COVERAGE SHOULD
INCREASE THIS EVENING ACROSS THE REGION. THE LOW REMAINS STATIONARY
ALONG THE OREGON COAST TOMORROW AND SHUD CONTINUE TO USHER MOISTURE
INTO THE AREA. THE NORTHWEST COUNTY WARNING AREA NEAR ELN/CLE ELUM
WILL DEVELOP AN UPSLOPE FLOW AND RAIN CHANCES MAY BE GREATER HERE.
THE GFS WAS HIER WITH QPF AMOUNTS AND WILL LEAN TOWARD THIS SOLN.

FOR TUESDAY NIGHT THE LOW WEAKENS SLIGHTLY AND THE FLOW BECOMES
LESS SOUTHERLY. WITH THIS IN MIND WILL LOWER POPS ACROSS THE AREA.
THE LOW DRIFTS ACROSS OREGON WEDNESDAY WITH A DRIER NORTHWEST FLOW
BEHIND IT. THE EXCEPTION WILL BE OVER THE BLUES/WALLOWA WHERE
MOISTURE AND AN UPSLOPE FLOW LINGERS WITH CONTINUED CHANCES FOR
PRECIPITATION HERE THROUGH THURSDAY.

TEMPERATURES THROUGH THE PERIOD WILL BE AT OR SLIGHTLY BELOW NORMAL.
SNOW LEVELS SHOULD HOVER ABOVE 5000 FEET TONIGHT THEN LOWER BELOW
THIS ELEVATION BY MIDWEEK.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...ANOTHER IN THE SERIES
OF WEATHER DISTURBANCES TO MOVE INTO THE REGION BEGINNING THURSDAY
NIGHT AND MOVE ACROSS THE FORECAST AREA ON FRIDAY.  NORTHWEST FLOW
TO CONTINUE OVER THE PACIFIC NORTHWEST THROUGH MONDAY.  ONCE AGAIN
SEVERAL DISTURBANCES WILL BE TRACKING THROUGH AND WITH MOISTURE IN
PLACE SHOULD SEE A WET AND UNSETTLED PERIOD.  LOHMANN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 042 061 040 053 / 030 050 030 030
WALLA WALLA         045 061 043 056 / 030 050 030 030
TRI-CITIES          042 060 041 058 / 030 040 020 030
YAKIMA              037 056 037 059 / 050 070 030 020
HERMISTON           044 060 041 058 / 030 040 020 030
ELLENSBURG          039 053 036 056 / 050 070 030 020
REDMOND             040 057 034 053 / 050 060 040 020
LA GRANDE           041 055 036 051 / 040 050 040 050
JOHN DAY            038 056 038 053 / 040 060 040 040
THE DALLES          042 058 040 062 / 060 060 030 020
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
Hazardous weather outlook, Oct 18, 4:00 AM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
500 AM PDT MON OCT 18 2004

ORZ041>050-WAZ024>030-191200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
500 AM PDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A DEEPING SURFACE LOW WILL APPROACH THE NORTHERN OREGON COAST LATE
TONIGHT...WITH NUMEROUS SHOWERS EXPECTED OVER THE KITTITAS AND
YAKIMA VALLEYS...AS WELL AS THE EAST SLOPES OF THE SOUTHERN
WASHINGTON CASCADES.  ELSEWHERE...ISOLATED TO SCATTERED COVERAGE OF
SHOWERS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TIGHTENING PRESSURE PRESSURE GRADIENTS ACROSS THE GRANDE RONDE
VALLEY WILL LEAD TO WINDY CONDITIONS ON TUESDAY.

A SERIES OF SYSTEMS ARE EXPECTED TO BRING PERIODS OF UNSETTLED
WEATHER THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Columbia Basin

When
October 18, 1:45 PM PST to 3:30 PM PST
Where
Lower Columbia Basin forecast zone
Property damage
$18,000
Reported by
NEWSPAPER
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427541.